Alert archive / Alabama / Red Flag Warnings in 2009

Red Flag Warning 9, NWS Birmingham, AL

February 21, 200919 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Feb 21, 2009, 5:50 AM CST for 19 counties in Alabama. It took effect at Feb 21, 2009, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 21, 2009, 5:50 AM CST (11:50 UTC)
In effect from
Feb 21, 2009, 12:00 PM CST
Expired
Feb 21, 2009, 5:00 PM CST
In force
5 hr
Issued by
NWS Birmingham, AL

Counties Barbour County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Elmore County, AL, Etowah County, AL, Lee County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2731 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 211150
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
550 AM CST SAT FEB 21 2009

...HIGH FIRE POTENTIAL THIS AFTERNOON...


ALZ018>021-026>029-036>038-043>050-212300-
/O.NEW.KBMX.FW.W.0009.090221T1800Z-090221T2300Z/
ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-ST. CLAIR-TALLADEGA-CLAY-
RANDOLPH-COOSA-TALLAPOOSA-CHAMBERS-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
550 AM CST SAT FEB 21 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON. 

A VERY DRY AIR MASS WILL CONTINUE ACROSS CENTRAL ALABAMA TODAY.
SOUTHERLY WINDS WILL BRING SLIGHTLY HIGHER DEWPOINTS INTO WEST
ALABAMA...BUT DRIER AIR OVER EAST ALABAMA WILL CAUSE RELATIVE
HUMIDITIES TO FALL BELOW 25 PERCENT FOR SEVERAL THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Feb 21, 5:20 AM CST, 30 minutes earlier.

Area forecast discussion, Feb 21, 5:20 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
520 AM CST SAT FEB 21 2009

.UPDATE...AVIATION DISCUSSION.

&&

.SHORT TERM...TODAY AND TONIGHT.

VIGOROUS AND RATHER SHARP SHORTWAVE TROUGH
FORECAST TO SWING ACROSS THE GREAT LAKES AND OHIO VALLEY STATES
OVER THE NEXT 24 HOURS. ASSOCIATED SURFACE LOW WILL PASS TO
ALABAMAS NORTH...BUT DRAG A FAST MOVING COLD FRONT THROUGH HERE
LATER TODAY. ALTHOUGH GULF INFLOW INTO THIS SYSTEM IS FAIRLY
WEAK...THERE IS ENOUGH LARGE SCALE LIFT ASSOCIATED WITH THE
SHORTWAVE ALONG WITH FRONTAL CONVERGENCE IN THE LOW LEVELS TO FORM
A RELATIVELY NARROW BAND OF RAIN. THIS RAIN BAND SHOULD QUICKLY
MOVE THROUGH CENTRAL ALABAMA THIS AFTERNOON AND EARLY
EVENING...CAUSING NO MORE THAN 3-4 HOURS OF RAIN AT ANY PARTICULAR
LOCATION.

OF COURSE...WITH CONDITIONS PRETTY COLD INITIALLY THIS MORNING...AND
WITH ANOTHER GOOD SURGE OF COLD AIR COMING IN WITH THE FRONT...WE
HAVE TO BE MINDFULL OF THE WINTRY PRECIP POTENTIAL. AND AFTER GIVING
THE MODEL SOUNDINGS AND OTHER TEMPERATURE AND MOISTURE CHARTS A
THOROUGH GOING-OVER...HAVE DETERMINED THAT THAT POTENTIAL IS STILL
VERY LOW. WHILE CONDITIONS WILL QUICKLY CHILL DUE TO WETBULBING AT
THE ONSET OF THE PRECIPITATION...THAT SHOULD BRING SURFACE TEMPS
DOWN TO THE UPPER 30S AT THE LOWEST THROUGH THE DURATION OF THE
PRECIPITATION. IF I SQUINT MY EYES JUST RIGHT...AND DO A LITTLE
INTERPOLATION...I MIGHT COULD IMAGINE A 15-30 MINUTE WINDOW OF
OPPORTUNITY FOR SNOW RIGHT AS THE PRECIP ENDS. THATS NOT A BIG
ENOUGH CHANCE OR A BIG ENOUGH WINDOW TO WARRANT INCLUSION OF ANY
WINTER PRECIP AT THIS TIME.

ALL PRECIPITATION SHOULD END SHORTLY AFTER MIDNIGHT TONIGHT...IF NOT
SOONER. NORTHWEST WINDS RETURN BEHIND THE FRONT...AND THE COLD
ADVECTION KICKS IN YET AGAIN.

/61/

.LONG TERM...SUNDAY THROUGH FRIDAY.

A HIGHLY AMPLIFIED UPPER AIR PATTERN ON SUNDAY WILL PUSH COLD AIR
DEEP INTO THE SOUTHERN STATES. THE VERY PROGRESSIVE SYSTEM WILL ALSO
PUSH THE RAIN OUT OF SOUTHEAST ALABAMA BY SUNRISE SUNDAY. SUNDAY
WILL BE RATHER COLD AND BLUSTERY WITH NORTH WINDS OF 10 TO 15
MPH...BUT GOOD NEWS IS THAT THERE WILL BE PLENTY OF SUNSHINE. SURFACE
DEWPOINTS EXPECTED TO FALL INTO THE TEENS MONDAY AND TUESDAY. WITH
LIGHT WINDS AT NIGHT...SUB-FREEZING TEMPERATURES EXPECTED MONDAY AND
TUESDAY MORNINGS. THE NORMALLY COLDER VALLEYS COULD SEE MIDDLE TO
UPPER TEENS MONDAY MORNING.

MODELS ARE IN FAIRLY GOOD AGREEMENT IN THE TUESDAY THRU FRIDAY
TIME FRAME. UPPER FLOW WILL EVOLVE INTO A ZONAL FLOW PATTERN BY
MID WEEK. WITH UPPER HEIGHTS RISING AND SURFACE RIDGE MOVING OFF
TO THE EAST OF ALABAMA...SURFACE TEMPERATURES WILL REBOUND ON
TUESDAY WITH HIGHS NEAR AVERAGE. LOW LEVEL GULF MOISTURE WILL
INCREASE TO THE WEST OF ALABAMA ON TUESDAY ON BACK SIDE OF EXITING
SURFACE HIGH. THIS MOISTURE WILL WORK ITS WAY EASTWARD BY
WEDNESDAY AND THURSDAY...BUT WITH STABLE CONDITIONS ALOFT AND
LITTLE OR NO FORCING...RAIN CHANCES WILL BE CONFINED TO AREAS
NORTH OF I-20. A DIGGING SHORT WAVE TROF WILL PUSH ACROSS THE OHIO
VALLEY STATES ON FRIDAY AND PUSH A COLD FRONT INTO ALABAMA.
MOISTURE AND INSTABILITY LOOKS LIMITED WITH THIS SYSTEM AND KEPT
POPS IN THE CHANCE CATEGORY.

58/ROSE

&&

.AVIATION...12Z TAF DISCUSSION.

VFR CONDITIONS ARE EXPECTED UNTIL AT LEAST 00Z.  FAST MOVING COLD
FRONT WILL BRING A 3-4 HOUR LONG PERIOD OF AT LEAST MVFR
CONDITIONS...STARTING AROUND 02Z IN THE WEST AND LASTING AS LATE AS
11Z IN THE EAST. RAIN DOESNT LOOK TO BE PARTICULARLY HEAVY.
HOWEVER...IT COULD BE HEAVY ENOUGH TO BRIEFLY DROP CEILINGS BELOW
2000 FEET.

/61/

&&

.FIRE WEATHER...SURFACE DEWPOINT RECOVERY WILL BE SLOWER OVER
EAST ALABAMA TODAY...AND FORECAST RELATIVE HUMIDITY VALUES WILL
FALL BELOW 25 PERCENT FOR SEVERAL HOURS THIS AFTERNOON. A RED
FLAG WARNING WILL BE ISSUED FOR EAST ALABAMA.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING THIS AFTERNOON EAST ALABAMA.

&&
Hazardous weather outlook, Feb 21, 5:41 AM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
541 AM CST SAT FEB 21 2009

ALZ011>015-017>050-221130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
541 AM CST SAT FEB 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

LOW RELATIVE HUMIDITIES IN THE AFTERNOON WILL RESULT IN A HIGH FIRE
DANGER...ESPECIALLY EAST OF INTERSTATE 65 TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AFTERNOON RELATIVE HUMIDITIES WILL DROP BELOW 25 PERCENT FOR SEVERAL
HOURS ON BOTH SUNDAY AND MONDAY...RESULTING IN A HIGH FIRE DANGER
BOTH DAYS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

61

Nearby

Red Flag Warnings in Alabama, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.